Colorado, 2021High Wind in Colorado, April 14, 2021
April 14, 2021 · NWS GJT · 1 event in 1 county or zone
The jet rotating through the base of an upper level low to the west nosed over the Four Corners region. Strong winds mixed down to the surface with some gusts meeting high wind criteria over the Four Corners/Upper Dolores River Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The jet rotating through the base of an upper level low to the west nosed over the Four Corners region. Strong winds mixed down to the surface with some gusts meeting high wind criteria over the Four Corners/Upper Dolores River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 10:42 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 14, 10:42 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Wed Apr 14 2021
.SHORT TERM...(Today through Thursday)
Issued at 400 AM MDT Wed Apr 14 2021
The closed mid-level low pressure system responsible for the
change in weather across the region was centered over central
Nevada early this morning. Ahead of the low, the stationary front
along the southern Utah/Colorado borders had lifted northward as
a warm front and extended across east-central Utah and west-
central Colorado as of 09Z this morning. Moisture overrunning the
front continued to bring light rain and snow to the northern and
central mountains and adjacent valleys. Ski area web cams
indicated 1 to 2 inch accumulations with the first push of
moisture, though snowfall rates have decreased over the past
several hours. This observation fits with IR imagery which showed
the coldest cloud tops associated with stronger precipitation had
moved into southern Wyoming. Meanwhile, the dry slot predicted by
models began to spread across southeast Utah and southwest
Colorado early this morning.
Because of the dry slot, latest model runs have sharply cut back
precipitation chances across much of the forecast area. The
exception in this case is the eastern Uinta Mountains where
favorable south flow will keep precipitation going throughout the
day. Otherwise, showers will be more scattered across northwest
Colorado. Meanwhile, the jet rotating through the base of the low
to the west will nose over the Four Corners this afternoon. The
tight gradient below the trough extends to 700 mb where
southwesterly flow from 35 to 45 knots will be common. Sunny skies
favors deep mixing which should bring gusts in excess of 45 mph
to much of southeast Utah and portions of west-central and
southwest Colorado this afternoon and early this evening.
Therefore, have added a Wind Advisory to those areas which largely
coincides with Red Flag Warnings already in place.
The system to the west becomes quasi-stationary overnight, but
moisture begins to fill in again across northwest Colorado while
drier air continues to stream across the southern portions of the
forecast area. As a result, showers increase across the northern
and central Colorado mountains and adjacent valleys while
persisting across northeast Utah. The low finally begins to move
eastward on Thursday with the center moving from northeast Nevada
across northern Utah pushing over northwest Colorado by days end.
Dynamic forcing and instability beneath the 500 mb cold pool will
bring increased precipitation and a lowering of the snow level to
mountain bases. The northern and central Colorado mountains and
the high central valleys are clearly favored during this period.
Though snowfall will be widespread, accumulations above roughly
8000 feet still fall below advisory criteria so highlights not
forthcoming with this package.
As would be expected, increased sunshine, deep mixing and strong
warm air advection will bring considerably warmer than normal
temperatures to the region today. However, that changes on
Thursday as increased clouds and showers combine with cold air
advection on the back side of the front. Yes, the same front that
lifted north as a warm front now moves south as a cold front. As
a result, expect afternoon highs to run around 5 degrees below
normal across the region, though there will be less wind.
.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM MDT Wed Apr 14 2021
On Friday, the upper level low slides eastward into the
northern/central Plains and brings an end to the most widespread
showers. However, as mentioned in previous discussions, another
shortwave trough diving into the Great Basin from the north will
rotate around the backside of the departing low and result in a
continuation of unsettled weather. Models, both deterministic and
probabilistic, are now in excellent agreement regarding this solution
and therefore forecast confidence is much higher today than
yesterday. Weak orographics in conjunction with leftover moisture is
expected to favor the mountains along the Continental Divide, but
even there precipitation amounts are likely to be light. Elsewhere,
mainly dry but cooler weather is forecast under partly sunny skies.
Can't rule out spotty red flag conditions again across the far
southern tier but marginal winds and humidity should limit the risk.
As the trough digs southward on Saturday, expecting a near repeat of
Friday with showers lingering along the Continental Divide and cool,
dry weather elsewhere. By Sunday morning, the trough will be exiting
south into the southern Four Corners, though there are timing
differences among the latest guidance with how quickly that occurs.
Will maintain at least some PoPs across the southern mountains as
per blends but a fair amount of ensembles dry things out rather
quickly. Regardless, dry northwesterly flow sets up in its wake,
setting up a quieter start to the new work week on Monday. The quiet
weather won't last long though as another potent looking system
looks to quickly dive in from the north Monday night into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Apr 14 2021
Strong winds will affect all terminals today as strong
southwesterly flow moves into Utah and Colorado. Expect winds to
drop back after around 2-4z this evening. Some showers and
thunderstorms may also affect HDN, and possibly EGE. VIS and CIG
may be briefly reduced at HDN between 22z and 2z if any
thunderstorm materializes.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Wed Apr 14 2021
The pressure gradient increases over the region ahead of a storm
system drifting slowly southward over the Great Basin today,
resulting in increased winds. Winds will be strongest over southeast
Utah and southwest Colorado where gusts as high as 50 mph are
possible. When combined with mild temperatures, dried grasses and
low relative humidity, the strong and gusty winds will bring
critical fire weather conditions during the afternoon and into the
evening. Therefore, a Red Flag Warning remains in effect for
southeast Utah and southwest Colorado from noon through 9 PM this
evening. The storm mentioned earlier moves over the northern
reaches of the forecast area on Thursday and as a result, gusty
winds and low relative humidity remain a concern for southwest
Colorado. Not entirely confident critical levels will be reached
but felt a Fire Weather Watch was warranted for the afternoon and
early evening period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ203-207-290-
292-295.
Wind Advisory until 9 PM MDT this evening for COZ006-020-021.
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ207-295.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ490-491.
Wind Advisory until 9 PM MDT this evening for UTZ022-027-029.
&&
SHORT TERM...NL
LONG TERM...MDM/NL
AVIATION...MAC
FIRE WEATHER...NLHazardous weather outlook, Apr 14, 3:18 AM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
418 AM MDT Wed Apr 14 2021
COZ001>014-017>023-UTZ022>025-027>029-151030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
418 AM MDT Wed Apr 14 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong southwest winds will be felt across the region with the
strongest gusts occurring across southeast Utah and southwest
Colorado. Concurrently, dried grasses and other fine fuels
combined with the strong winds and low relative humidity will
result in critical fire weather conditions across southeast Utah
and much of southwest Colorado this afternoon through early this
evening. Meanwhile, light snow will continue to fall over the
northern mountains where accumulations above 9,000 feet will range
from 1 to 3 inches with locally higher amounts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Critical fire weather conditions are again possible across
southwest Colorado Thursday afternoon. Meanwhile, periodic
mountain snow is expected through Sunday, mainly above 8,500 feet.
At this time, snowfall rates are projected to be low and as a
result, minor impacts are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 14, 10:54 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1154 AM MDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM SNOW 2 SSW VERNAL 40.43N 109.55W
04/14/2021 M3.0 INCH UINTAH UT PUBLIC
&&Local storm report, Apr 14, 10:56 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 1 S VERNAL 40.44N 109.54W
04/14/2021 M3.5 INCH UINTAH UT COCORAHS
COCORAHS STATION UT-UN-14 VERNAL 0.8S.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
04/14/2021 M1.5 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
04/14/2021 M1.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18 CRESTED BUTTE
6.2N.
0700 AM SNOW 5 W TOPONAS 40.08N 106.89W
04/14/2021 M1.1 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-26 YAMPA 5.1S.
&&Local storm report, Apr 14, 10:57 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1157 AM MDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSW SNOWMASS VILLAGE 39.17N 106.95W
04/14/2021 M2.8 INCH PITKIN CO PUBLIC
&&High Wind, Four Corners / Upper Dolores River Basin
- When
- April 14, 12:44 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by the Dove Creek automated weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Guam, April 14 to 16, 2021$5.9 million · 2 events
- Hail in Texas, April 14 to 15, 20212.75 in hail · 23 events
- Winter Storm and Winter Weather in Colorado, April 14 to 16, 20217 events
- Hail and Damaging Winds in Texas, April 14 to 16, 20211.75 in hail · 5 events
- Winter Storm in Wyoming, April 14 to 15, 20215 events
- Hail and Damaging Winds in North Carolina, April 14, 2021$3,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, April 14, 2021$9,000 · 2.75 in hail · 4 events
- Strong Wind in California, April 14 to 18, 2021$8,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20212 events
- Damaging Winds in Virginia, April 14, 2021$3,000 · 50 kt wind · 2 events
- Hail in Arkansas, April 14, 20210.88 in hail · 1 event
- Hail in Louisiana, April 14, 20211 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946429.